Please use this identifier to cite or link to this item:
|Title:||Subtherapeutic INR in a Patient on Warfarin Therapy after Discontinuation of Lomustine.|
|Citation:||Christopher Amy. Subtherapeutic INR in a Patient on Warfarin Therapy after Discontinuation of Lomustine. British Journal of Medicine and Medical Research. 2016; 16(12):1-15.|
|Abstract:||Aims: To report a case of a potential drug interaction between warfarin and lomustine that may have led to a subtherapeutic International Normalized Ratio (INR) and to inform health care providers of a need for more frequent INR monitoring in this patient population. Presentation of Case: A 64 year-old Caucasian male previously stable on warfarin presented to an anticoagulation clinic with a subtherapeutic International Normalized Ratio (INR) of 1.6 after discontinuation of a six-month course of lomustine for glioblastoma three weeks prior. The patient had been on a stable warfarin dose of 42.5 milligrams (mg) weekly while using lomustine therapy for 6 months. After an 11.8% increase in the weekly dose of warfarin, the patient returned to a therapeutic INR. Discussion: Common drug interaction resources such as Micromedex®, Lexicomp® and Facts and Comparisons® do not consistently list an interaction with warfarin and lomustine.The mechanism of a lomustine and warfarin drug interaction is theorized to be related to decreased liver cytochrome P450 (CYP)-mediated enzyme activities as well as CYP 3A4 enzyme inhibition observed in previous studies. Due to the described effects of lomustine on the CYP enzyme activities and the possibility for pharmacokinetic interactions with a highly CYP metabolized drug like warfarin, there is a potential for prolonged warfarin activity when combined with lomustine therapy. For patients taking both medications, more frequent INR monitoring may be advised more than drug interaction references suggest.An objective causality assessment revealed that the interactionwas probable (Drug Interaction Probability Scale: 6-7). Conclusion: The interaction between lomustine and warfarin likely decreased the INR in this patient case report due to a reversal of decreased liver CYP 450-mediated enzyme activities and pharmacokinetic effects upon warfarin. Common drug-interaction references do not consistently list an interaction with warfarin and lomustine. Increased frequency of INR monitoring may be advised for patients taking both of these medications more than drug interaction references suggest.|
|Appears in Collections:||British Journal of Medicine and Medical Research|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.